Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 60, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 15, 2009, 8:22 AM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2009, 8:22 AM CDT (13:22 UTC)
- Expired
- Jul 15, 2009, 1:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, IL, Jersey County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:30 AM CDT | FLASH FLOOD | 1 S Medora, IL | WATER OVER HIGHWAY 111 ABOUT A MILE SOUTH OF MEDORA |
| Jul 15, 9:40 AM CDT | HEAVY RAIN 4.5 | Otterville, IL | TOTAL FROM STORMS THUS FAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLSX 151322
FFWLSX
ILC061-083-117-151830-
/O.NEW.KLSX.FF.W.0060.090715T1322Z-090715T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
822 AM CDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN SOUTHWEST ILLINOIS...
JERSEY COUNTY IN SOUTHWEST ILLINOIS...
SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 130 PM CDT
* AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE REFORMED
OVER EXTREME SOUTHWEST ILLINOIS. THESE STORMS WILL BRING ANOTHER
ROUND OF HEAVY DOWNPOURS TO AREAS THAT RECEIVED ANYWHERE FROM ONE
TO THREE INCHES OF RAIN DURING THE OVERNIGHT HOURS. THE MACOUPIN
COUNTY EMERGENCY MANAGEMENT AGENCY REPORTS ROADS HAVE BEEN CLOSED
BY FLOOD WATERS NEAR BRIGHTON...WITH VIADUCT FLOODING ALSO CLOSING
A ROAD NEAR STAUNTON.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLINVILLE...GILLESPIE...JERSEYVILLE...STAUNTON...WHITE HALL...
ATHENSVILLE...BENLD...BRIGHTON...BUNKER HILL...CARROLLTON...
ELSAH...GRAFTON...GREENFIELD...KEMPER...MOUNT OLIVE...OLD KANE...
ROODHOUSE...SHIPMAN AND WILSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ST LOUIS.
&&
LAT...LON 3900 8970 3900 9027 3893 9029 3897 9043
3897 9052 3913 9061 3921 9060 3937 9062
3952 9059 3952 9016 3932 9015 3932 8971
$$
TRUETT2 follow-up statements
000
WGUS73 KLSX 151501
FFSLSX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT WED JUL 15 2009
ILC061-083-117-151830-
/O.CON.KLSX.FF.W.0060.000000T0000Z-090715T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-GREENE IL-MACOUPIN IL-
1001 AM CDT WED JUL 15 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN MACOUPIN...
GREENE AND JERSEY COUNTIES UNTIL 130 PM CDT...
AT 954 AM CDT...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS
REPORTED AS MUCH AS 4 INCHES OF RAIN HAS FALLEN ACROSS PARTS OF THE
WARNED AREA. MANY AREA ROADS ARE REPORTED TO HAVE WATER FLOWING
ACROSS THEM. IN SOUTHERN MACOUPIN COUNTY ROADS WERE REPORTED FLOODED
IN BRIGHTON...BUNKER HILL AND STAUNTON. A PROPANE TANK BROKE LOOSE
IN THE STAUNTON AREA...BUT HAS SINCE BEEN SECURED.
DOPPLER RADAR INDICATES THE RAIN WILL MOVE OUT OF THE ARE BY 10:30
AM. HOWEVER RUNOFF FROM THE RAIN WILL LIKELY CONTINUE FOR ANOTHER
HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.
&&
LAT...LON 3900 8970 3900 9027 3893 9029 3897 9043
3897 9052 3913 9061 3921 9060 3937 9062
3952 9059 3952 9016 3932 9015 3932 8971
$$
JPK000
WGUS73 KLSX 151837
FFSLSX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
137 PM CDT WED JUL 15 2009
ILC061-083-117-151852-
/O.EXP.KLSX.FF.W.0060.000000T0000Z-090715T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-GREENE IL-MACOUPIN IL-
137 PM CDT WED JUL 15 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
MACOUPIN...GREENE AND JERSEY COUNTIES HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
&&
LAT...LON 3900 8970 3900 9027 3893 9029 3897 9043
3897 9052 3913 9061 3921 9060 3937 9062
3952 9059 3952 9016 3932 9015 3932 8971
$$
JPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:47 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 15, 3:47 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 347 AM CDT WED JUL 15 2009 .DISCUSSION... /340 AM CDT WED JUL 15 2009/ MCS OVER SERN IA NWRN IL AND EXTREME NERN MO APRS TO BE STARTING TO ACCELERATE SEWD AS THE COLD POOL STRENGTHENS. THIS MCS SHOULD MOVE SEWD THRU THE NRN AND ERN PTNS OF THE CWA THIS MRNG BRINGING HVY RAINS. TSRA ACTIVITY SHOULD BE MORE SCT THIS MRNG ACRS THE SWRN PTN OF THE CWA. A LOT MORE UNCERTAINTY WITH COVERAGE OF CONVECTION THIS AFTN. CDFNT EXTDG FM MN SW THRU NWRN MO TO OK PNHDL ATTM SHOULD EXTD FM ERN WI SW THRU CNTRL MO TO NRN OK AT 18Z WED. OPERATIONAL MDLS HAVE CONVECTION MAINLY ALONG AND S OF I-70 THIS AFTN. THE NSSL 4 KM WRF DOES GENERATE A BKN LINE OF CONVECTION ALONG CDFNT IN CNTRL MO WHICH DROPS SEWD...BUT THE NCEP 4 KM WRF DOES NOT DVLP ANY CONVECTION...POSSIBLY BECAUSE THE ATMOSPHERE MAY BE TOO CAPPED FOR CONVECTION PLUS THE EFFECTIVE LOW LVL BNDRY DUE TO THE MRNG MCS WILL BE S OF THE CWA. WILL PUT AT LEAST CHC POPS OVER THE SRN OR SERN HALF OF THE CWA THIS AFTN. IF TSRA DVLP THIS AFTN THEY MAY BE SEVERE AS THE ATMOSPHERE WILL BE QUITE UNSTABLE. WILL FCST MAX TEMPS ABOVE PERSISTENCE TDA DESPITE CLOUD CVR AND PCPN EXPECTED DURING THE MRNG HRS. THE PCPN THREAT SHOULD SHIFT TO THE SRN PTN OF THE CWA TGT AS THE CDFNT EVENTUALLY DROPS SWD TO NRN AR BY 12Z THU. THE NAM MDL DEPICTS THE BETTER 850 MB DWPTS OVER SRN MO TGT. THE NAM...GFS AND ECMWF MDLS GENERATE QPF OVER THE SRN PTN OF THE CWA TGT...ALTHOUGH THE 4 KM WRF MDLS HAVE MOST OF THE PCPN S OF THE CWA. WILL CONT POPS OVER THE SRN AND SWRN PTN OF THE CWA ON THU AS SHRTWVS CONT TO MOVE THRU THE AREA AND MDLS DEPICT SOME UPR LVL DIVERGENCE OVER THE AREA WITH ULJ STREAKS MOVG THRU THE GRT LKS REGION. THERE WILL BE A CHANCE OF SHRA/TSRA OVER MOST OF THE CWA ON THU NGT AS ANOTHER CDFNT DROPS SEWD THRU THE AREA. UNSEASONABLY COOL AIR WITH LOW HUMIDITIES WILL BE FILTERING SEWD INTO THE AREA ON FRI WITH COOLER MAX TEMPS EXPECTED ON FRI. THIS COOL PATTERN WILL CONT THRU THE WKND WITH A STG MID-UPR LVL LOW OVER THE GRT LKS REGION AND N-NWLY MID-UPR LVL FLOW OVER THE AREA. A RELATIVELY STG SFC RDG WILL BUILD SEWD THRU THE AREA ON SAT. GKS && .AVIATION... /1153 PM CDT TUE JUL 14 2009/ FOR THE 06Z TAFS... PRECIP/TSTM CHANCES MAIN CONCERN WITH THIS PACKAGE. A WARM FRONT REMAINS DRAPED ACROSS MO. EARLIER SHRA/TSTM HAVE FADED WHILE ADDITIONAL SHRA/TSTM HAVE DEVELOPED OVER EASTERN KS AND SOUTHERN IA IN RESPONSE TO STRENGTHENING LLJ. AN MCS SHOULD DEVELOP ACROSS NORTHERN MO/SOUTHERN IA OVERNIGHT AND MOVE EAST. HAVE INTRODUCED TSRA AT ALL TAF SITES. THE MCS SHOULD PUSH AN OUTFLOW BOUNDARY THROUGH THE AREA IN ADVANCE OF A COLD FRONT. WINDS WILL BE WESTERLY TOMORROW BEHIND THE OUTFLOW BOUNDARY/COLD FRONT. CLOUDS WILL THIN DURING THE MORNING WITH DIURNAL CU LATER IN THE DAY. WINDS BECOME LIGHT/VRB OVERNIGHT WITH CENTER OF HIGH PASSING OVERHEAD. MILLER && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 15, 5:00 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 500 AM CDT WED JUL 15 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 500 AM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS MAINLY CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF A COLD FRONT WHICH WILL BE MOVING SOUTHWARD THROUGH THE AREA. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT ESPECIALLY ACROSS CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GKS
In the hours before
Special weather statement, Jul 15, 2:50 AM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 250 AM CDT WED JUL 15 2009 ILZ095-096-MOZ018-019-026-027-150915- ADAMS IL-BROWN IL-KNOX MO-LEWIS MO-MARION MO-SHELBY MO- 250 AM CDT WED JUL 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...LEWIS...SHELBY...MARION... ADAMS AND BROWN COUNTIES UNTIL 415 AM CDT... AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE THAT EXTENDED FROM 20 MILES NORTHWEST OF EDINA TO ABOUT 10 MILES NORTH OF CANTON. THIS LINE OF STORMS WAS MOVING SOUTHEAST AT 30 MPH...AND WILL PRODUCE WIND GUSTS OF UP TO 50 MPH AND EXTREMELY HEAVY RAINS AS IT MOVES THROUGH CANTON...EDINA....LA GRANGE...QUINCY...AND MOUNT STERLING BETWEEN 3 AM AND 4 AM THIS MORNING. NEARLY CONTINUOUS LIGNTING CAN ALSO BE EXPECTED AS THE STORMS MOVE THROUGH. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TRUETT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:27 AM CDT | Areal Flood Advisory | LSX | Greene, Jersey, Macoupin | 5 hr |
| Jul 15, 8:57 AM CDT | Areal Flood Advisory | LSX | Bond, Madison, Montgomery | 5 hr |
| Jul 15, 9:48 AM CDT | Areal Flood Advisory | LSX | Marion | 4 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.